Rocky Mountain Journal of Mathematics

Characterizations of the compactness of Riemannian manifolds by eigenfunctions, and a partial proof of a conjecture by Hamilton

Xiang Gao

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, we deal with comparison theorems for the first eigenvalue of the Schr\"{o}dinger operator, and we present some criteria for the compactness of a Riemannian manifold in terms of the eigenfunctions of its Laplacian. Firstly, we establish a comparison theorem for the first Dirichlet eigenvalue $\mu _1^D (B (p,r))$ of a given Schr\"{o}dinger operator. We then prove that, for the space form $ M_K^n$ with constant sectional curvature $K$, the first eigenvalue of the Laplacian operator $\lambda _1 (M_K^n)$ is greater than the limit of the corresponding first Dirichlet eigenvalue $\lambda _1^D(B_K(p,r))$. Based on these, we present a characterization of a compact gradient shrinking Ricci soliton locally being an $n$-dim space form by the first eigenfunctions of the Laplacian operator, which gives a generalization of an interesting result by Cheng \cite {4} from 2-dim to $n$-dim. This result also gives a partial proof of a conjecture by Hamilton \cite {7} that a compact gradient shrinking Ricci soliton with positive curvature operator must be Einstein. Finally, we derive a criterion of the compactness of manifolds, which gives a partial proof of another conjecture by Hamilton \cite {6} that, if a complete Riemannian 3-manifold $(M^3, g)$ satisfies the Ricci pinching condition $Rc \ge \varepsilon Rg$, where $R > 0$ and $\varepsilon $ is a positive constant, then it is compact. In fact, our result is also true for general $n$-dim manifolds.

Article information

Rocky Mountain J. Math., Volume 46, Number 2 (2016), 461-480.

First available in Project Euclid: 26 July 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35P05: General topics in linear spectral theory 58G25

Laplacian operator Schrödinger operator eigenvalue Dirichlet eigenvalue eigenfunction


Gao, Xiang. Characterizations of the compactness of Riemannian manifolds by eigenfunctions, and a partial proof of a conjecture by Hamilton. Rocky Mountain J. Math. 46 (2016), no. 2, 461--480. doi:10.1216/RMJ-2016-46-2-461.

Export citation


  • C. Böhm and B. Wilking, Manifolds with positive curvature operators are space forms, Ann. Math. 167 (2008), 1079–1097.
  • B.L. Chen and X.P. Zhu, Complete Riemannian manifolds with pointwise pinched curvature, Invent. Math. 140 (2000), 423–452.
  • S.Y. Cheng, Eigenvalue comparison theorems and its geometric application, Math. Z. 143 (1975), 289–297.
  • ––––, A characterization of the $2$-sphere by eigenfunctions, Proc. Amer. Math. Soc. 55 (1976), 379–381.
  • ––––, Nodal sets and eigenfunctions, Comm. Math. Helv. 51 (1976), 43–55.
  • B. Chow, P. Lu and L. Ni, Hamilton's Ricci flow, Lect. Contemp. Math. 3, Sci. Press Grad. Stud. Math. 77, American Mathematical Society (co-publication), 2006.
  • R.S. Hamilton, Four manifolds with positive curvature operator, J. Diff. Geom. 24 (1986), 153–179.
  • ––––, The Harnack estimate for the Ricci flow, J. Diff. Geom. 37 (1993), 225–243.
  • R. Schoen and S.T. Yau, Lectures on differential geometry, Conference Proceedings and Lecture Notes in Geometry and Topology I, International Press, Cambridge, MA, 1994.
  • W.X. Shi and S.T. Yau, A note on the total curvature of a Kahler manifold, Math. Res. Lett. 3 (1996), 123–132.
  • S. Tachibana, A theorem of Riemannian manifolds of positive curvature operator, Proc. Japan Acad. 50 (1974), 301–302.